Errors in high-risk intravenous injections administered by nurses: The causes according to healthcare professionals

Miran Kim, Gyeong Ae Seomun

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

Background: High-risk intravenous injection errors are fatal to patients and bring great harm. Thus, it is of vital importance to identify the causes of such errors and establish a preventive system and safety culture among the health care professionals to prevent systematic injection errors in the hospital. Objective:The purpose of the present study was to identify the causes of and problems associated with high-risk intravenous injection errors from the perspective ofhealthcare providers. Methods and Material:A focus-group interview was carried out with 13 health care professionals (7 nurses, 3 doctors, 3 pharmacists) who work at a university hospital in Daejeon City and have work experience in and knowledge of high-risk intravenous injection. Results: Three causal categories responsible for errors emerged: human-related, injection procedure-related, and environmental factors. Specifically, lack of knowledge and awareness of high-risk medications, carelessness in controlling the speed and drip of fluids, injecting the wrong fluid, unclear verbal prescriptions from doctors, inappropriate medication management, a shortage of medicators, and a lack of injection experience were identified as the most common problems responsible for nurses' errors when administering high-risk intravenous injections. Conclusion: Our results may serve as baseline data for establishing a safety culture around high-risk intravenous injection administration.

Original languageEnglish
Pages (from-to)249-261
Number of pages13
JournalHealth Science Journal
Volume8
Issue number2
Publication statusPublished - 2014

Keywords

  • Intravenous injection
  • Medication error
  • Nurse
  • Risk factor

ASJC Scopus subject areas

  • Nursing(all)

Fingerprint Dive into the research topics of 'Errors in high-risk intravenous injections administered by nurses: The causes according to healthcare professionals'. Together they form a unique fingerprint.

Cite this